What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 11:30 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, May 11, 11:30 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1230 PM MDT Thu May 11 2023
.MESOSCALE DISCUSSION...
Issued at 1220 PM MDT Thu May 11 2023
Latest SPC mesoanalysis shows the environment is more unstable and
has better effective shear over the eastern part of the forecast
area than the west, where the brief tornadoes have already
happened. Based on this trend, am thinking the tornado activity
should increase during the afternoon when storms move over that
part of the forecast area.
The moist environment is causing cloud bases to be quite low. This
is allowing the storms to take full advantage of the low level
shear and helicity.
Earlier in the day was more concerned about the intensity of the
storms with the next round that moves in mid afternoon. However
the latest mesoanalysis shows little to no effective shear. This
makes me think this round will be the main focus for today.
Due to the mid and low level lapse rates being rather stable, am
not expecting a large hail risk. The DCAPE is very low too due
to the moist environment. Therefore the risk for damaging winds is
very low.
Bottom line, the main threat today and into the evening will be
tornadoes with almost no threat for large hail or damaging winds.
UPDATE Issued at 1158 AM MDT Thu May 11 2023
The environment is becoming increasingly favorable for tornadic
development today as the bands of rainfall move through. As such
a tornado watch has been issued for the entire forecast area
through the afternoon. Based on the effective SRH, the eastern
part of the forecast area is more favored than the west for
tornado development. Have already had a couple storms capable of
producing a tornado over the west, so foresee the threat
increasing as storms develop over the eastern part of the forecast
area later today.
&&
.SHORT TERM...(Today through Saturday)
Issued at 310 AM MDT Thu May 11 2023
Upper low will move into the area today bringing widespread
showers and thunderstorms and a multitude of associated hazards.
The next band of showers and thunderstorms will develop by 15z
across southwestern portion of the area and lift northeast through
early this afternoon. As it moves into eastern areas it will
encounter a moderately unstable environment but with 40-50 kts of
deep layer shear. Despite the somewhat marginal instability, the
magnitude of the shear, higher than yesterday, should be
sufficient for a few embedded supercells to develop within the
band of storms. Additional thunderstorms will develop later this
afternoon near the center of the upper low in western areas, with
potentially another severe line of storms moving across the
forecast area. Large hail and damaging winds will be the main
hazards, but certainly a few tornadoes will be possible with the
favorable shear and proximity to the upper low. While 0-3 km
helicity values are somewhat marginal this afternoon for tornadoes,
they do get better after 00z tonight, particularly in eastern
areas. This suggests that unlike yesterday the tornado risk may
extend into the after sunset hours, mainly in eastern areas.
Heavy rain will also be possible with HREF showing additional
rainfall amounts 1 to 2 inches underneath the main band of storms
this morning and afternoon. The highest risk for flooding will be
in the areas that received heavy rain yesterday, particularly
across portions of northwest Kansas. High temperatures will range
from the upper 50s in northeast Colorado to the upper 70s in north
central Kansas, with lows tonight in the 40s and 50s.
For Friday, upper low will be near the Kansas and Nebraska border
area in the morning and slowly lift north through the afternoon.
Area will now be in the wraparound precipitation with much more
stable conditions and no severe storms expected. Scattered showers
will continue through the afternoon with perhaps an embedded
thunderstorms in northern areas. Additional rainfall amounts of
less than a quarter of an inch are expected, so there will be no
further flooding concerns. High temperatures will range from the
lower 60s in northeast Colorado to the upper 70s in north central
Kansas. Precipitation will finally wind down Friday night with
lows in the 40s and 50s.
On Saturday, may see a few afternoon instability showers develop
with favorable TQ indices in the afternoon and remnant wraparound
showers to the north. However, most areas will be dry with partly
sunny skies and highs in the 70s. Saturday night another weak
system moving through the southern plains will bring a chance for
scattered showers/isolated thunderstorms as they move in from the
south. Low temperatures will be in the 40s and 50s.
.LONG TERM...(Sunday through Wednesday)
Issued at 259 AM MDT Thu May 11 2023
For this long-term forecast period, the overall story remains the
same. Beginning with Sunday going into next week, an upper level low
pressure will have formed in the southwestern United States and will
move north before weakening. In addition, a jet streak will increase
overhead, providing upper level lift/support in the left exit
region. There should also be positive vorticity advection, or in
other words, a likely shortwave trough moving up along the Rockies.
All this will cause ample cloud cover across the region, and also
set the stage for potential precipitation in the form of showers and
possible rumbles of thunder. Precipitation will be light, and it may
even not materialize as there should be a competing force of a
surface low pressure moving south towards the region from the
northern Great Plains. No hazardous weather should be anticipated
from this weather system...just light rain possible along with the
clouds and below normal temperatures.
Going into next week, as the upper level low washes out, a ridge of
high pressure will build over the western United States. A trough of
low pressure takes shape over the Great Lakes, causing a north to
northwest flow pattern to become dominant across the High Plains.
This should allow for drier and warmer weather to return with
seasonal temperatures anticipated once again by Wednesday. Forecast
guidance is indicating the potential for some showers and storms
reaching as far east as eastern Colorado, and perhaps even across
the Colorado border, each afternoon and evening during the middle of
next week. That being said, the upper level isn't terribly conducive
to this happening, and it wouldn't surprise me at all of most of
this potential precipitation remains confined to the Rockies. Most
likely, we'll have a little time to dry out after the heavy rains
and we should also see significant greenup of the area vegetation,
eliminating the risk for any wildfires for the foreseeable future.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu May 11 2023
IFR to VFR conditions forecast for the TAFs. The lowest conditions
this afternoon through the evening are expected to be under the
corridor of rainfall occurring. This corridor will move northeast
through the forecast area today and this evening. Visibility could
fall to a couple miles in the moderate rainfall for short periods
of time.
Another round of rainfall will move through both sites this
evening. These storms could become more intense than the storms
currently ongoing.
Behind the storm activity clouds will fall to IFR levels
overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.
CO...Flood Watch through late tonight for COZ090>092.
NE...Flood Watch through late tonight for NEZ079>081.
&&
MESOSCALE...JTL
SHORT TERM...024
LONG TERM...RRH
AVIATION...JTL
Hazardous weather outlook, May 11, 10:30 AM MST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, May 11, 12:02 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
102 PM MDT Thu May 11 2023
KSZ013-111915-
Sherman KS-
102 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of central Sherman
County through 115 PM MDT...
At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Goodland, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Goodland around 110 PM MDT.
This includes Interstate 70 in Kansas between mile markers 10 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Tornado Watch remains in effect until 600 PM MDT for northwestern
Kansas.
&&
LAT...LON 3918 10166 3922 10188 3948 10184 3946 10152
TIME...MOT...LOC 1902Z 192DEG 36KT 3928 10175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 11, 12:05 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
105 PM MDT Thu May 11 2023
NEZ079-111930-
Dundy NE-
105 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of northwestern Dundy
County through 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Champion, or 18 miles northwest of Benkelman, moving
northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Tornado Watch remains in effect until 600 PM MDT for southwestern
Nebraska.
&&
LAT...LON 4025 10162 4011 10178 4025 10205 4031 10205
4035 10200 4035 10173
TIME...MOT...LOC 1905Z 132DEG 21KT 4024 10178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, May 11, 12:17 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 3 NW LUDELL 39.88N 101.00W
05/11/2023 E0.70 INCH RAWLINS KS TRAINED SPOTTER
PEA TO DIME SIZED HAIL OBSERVED WITH HEAVY
RAINFALL.
&&
KMKSpecial weather statement, May 11, 12:32 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
232 PM CDT Thu May 11 2023
KSZ014-111945-
Thomas KS-
232 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of northwestern Thomas
County through 245 PM CDT...
At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Levant around 240 PM CDT.
This includes Interstate 70 in Kansas between mile markers 43 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Kansas.
&&
LAT...LON 3935 10095 3925 10114 3944 10134 3956 10113
TIME...MOT...LOC 1932Z 147DEG 26KT 3937 10110
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, May 11, 12:36 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLOOD 7 N WESKAN 38.96N 101.96W
05/11/2023 WALLACE KS 911 CALL CENTER
REPORT OF A SMALL BARN DAMAGED DUE TO
FLOODING. RAINFALL AMOUNT UNKNOWN AT THIS
TIME.
&&
KMKLocal storm report, May 11, 12:52 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 S WALLACE 38.80N 101.59W
05/10/2023 M1.00 INCH WALLACE KS PUBLIC
DELAYED SOCIAL MEDIA REPORT WITH PICTURE OF
HAIL RANGING FROM PEA TO QUARTERS. TIME
ESTIMATED BY RADAR.
&&
KAK